New York, 2022

Tornado in New York, September 19, 2022

September 19, 2022 · NWS BGM · 1 event in 1 county or zone

Warm, moist air created an unstable environment in the afternoon across Central New York. A sweeping cold front moved through the region during the evening, kicking off thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Warm, moist air created an unstable environment in the afternoon across Central New York. A sweeping cold front moved through the region during the evening, kicking off thunderstorms. There was enough shear present for a storm in Steuben County to develop a weak, short-lived tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 19, 1:23 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Sep 19, 1:23 PM EST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
223 PM EDT Mon Sep 19 2022

.SYNOPSIS...
Showers and thunderstorms move through the region late this
afternoon into early this evening as a cold front moves through.
Lake effect rain showers are possible tonight into early
tomorrow morning for the NY Thruway corridor. Tuesday will be
dry but another strong cold front approaches for Wednesday with
chances of thunderstorms returning.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
230 PM Update...

A line of showers and thunderstorms extending from central PA
to northern NY are currently marching east at about 25 to 35
mph. So far the clouds and showers ahead of the line has limited
the amount of instability the line of showers can tap into.
Farther east towards the Catskills there has been enough sun to
get to near 1500 J/kg of surface based cape with around 30 knots
of shear, some of those storms firing out ahead of the line
will need to be watched for severe potential. Strong wind gust
will still be the main concern with any of the stronger storms
this afternoon.

Tonight, strong CAA over Lake Ontario plus some steep low level
lapse rates will lead to some deeper instability so some lake
effect thunderstorms are possible in the Syracuse area in the
early evening. The trough axis will swing through in the early
evening with raising heights and some subsidence will limit the
depth of the convection by midnight so the threat of
thunderstorms will be over by around 10 pm. Enough instability
will still exist into Tuesday morning for some more shallow lake
effect rain showers across northern CNY, southern Tug Hill, and
the western Mohawk Valley.

Tomorrow is looking like a pleasant fall day with highs in the
upper 60s to low 70s with a breezy NW wind. Skies in most of NY
will be mostly cloudy thanks to cooler NW flow over the Great
Lakes but downsloping in NEPA helps clear most of the clouds by
the early afternoon.

&&

.SHORT TERM /WEDNESDAY MORNING THROUGH THURSDAY/...
1150 AM Update...

No significant changes made to the short-term forecast. The main
thing to watch will be the threat for severe thunderstorms Wed
Evening into Wednesday night. An EML plume will be passing over
the region late on Wednesday and if the timing aligns with the
incoming cold front, then severe thunderstorms will be likely.
Even though at this time the timing of the front in our CWA is
Wed night, forecast soundings are showing steep mid level lapse
rates over 7C/km and CAPE values over 1500 J/kg after 0Z on
Thursday. For now, have increased the chances for thunderstorms
overnight and will continue to monitor the severe potential of
those storms in the coming days.

355 AM Update...
A quick whipsaw to warmer then colder temperatures will occur
during this period. A front will mark the transition with
showers and thunderstorms late Wednesday into Wednesday night; a
few of which could be strong to severe.

Winds turn southerly on Wednesday, with abrupt warm air
advection ahead of an upper trough digging into the western
Great Lakes, and resultant approaching front. We should start
off with a decent amount of sun, though clouds will increase
later. Temperatures should quickly find their way into the
70s-lower 80s. Dewpoints will likewise rise ahead of the front,
into the lower-mid 60s by late in the day.

Convection should develop well upstream, given projections of
frontal passage waiting until Wednesday night for our region.
Upper level divergence, a jet streak aloft, and a good deal of
deep shear by late afternoon through evening point to
possibility of strong to severe thunderstorms. Low level
convergence and diurnal heating both appear to maximize over the
eastern Great Lakes including western NY-far northwestern PA;
the question is how much severe risk primarily in the form of
damaging winds will propagate east from there as we go into the
evening hours. Activity could organize into squall line, which
would then ride the strong flow aloft to carry into the area.
Precipitable water values will also surge to around 1.5 inches
yet the front will be fairly fast moving; thus heavy downpours
could occur though probably not enough to cause significant
water problems.

The first front will pass through Wednesday night. However,
primary upper trough and associated secondary front are set to
move into the region Thursday. Significantly cooler weather will
be the result, with highs only in the upper 50s-mid 60s in
Central NY and 60s-near 70 in Northeast PA. Though initially
dry slotted in the morning, deeper moisture pooled with the
upper trough will fill back in to cause scattered showers,
especially midday through afternoon. Northwest winds will feed
in that cooler air with gusts of 15-25 mph. Then behind that
secondary front, renewed cold air advection will send
temperatures down to upper 30s-mid 40s Thursday night. Frost
should not yet be a threat, due to mixing from northwest winds
as well as post-frontal stratocumulus; and even a few lake
effect rain showers.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
1155 AM Update...

Very little change in the long term forecast. Temperatures will
be the main concern with frost headlines looking like a
possibility Thursday night and Friday night. After several days
of high pressure, the next chance for rain will come with a
frontal system late Sunday night and Monday.

355 AM Update... The coolest air mass so far this young Fall
season will drop over the area Friday, with moderation back
closer to average occurring over the weekend.

Main shot of chilly air arrives Friday, with 850mb temperatures
actually projected below freezing. This will be cold enough for
a lake response to keep a few scattered showers or sprinkles
going into Friday morning southeast of Lake Ontario and perhaps
down the Finger Lakes. Winds will also remain gusty out of the
northwest, frequently into the 15-25 mph range, making highs of
only lower 50s to lower 60s feel even cooler. The dryness of the
incoming air mass will eventually dry up any lake effect
sprinkles, scattering the clouds also as Friday afternoon
carries on.

High pressure will build over the area Friday night, with its
center passing just south of our area over the weekend. First
frosts are not totally out of the question for some of our
typically earliest spots such as northern Oneida County as well
as pockets of the western Catskills and perhaps a few Twin
Tiers valleys. Lows in general are forecast to range 35-45
degrees; mildest immediately adjacent to the Finger Lakes and
the Syracuse metro.

Weak waves embedded within the westerlies aloft, may pose a
small chance of showers by Sunday afternoon, but air mass
overall is likely to be too dry for precipitation most of
this weekend. Forecast highs Saturday are upper 50s-upper 60s,
followed by mid 60s-mid 70s Sunday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A line of showers and thunderstorms are moving through and
already impacting ELM, SYR, and soon ITH. Heavy rain has caused
IFR or worse conditons in the line and will continue to do so
as it marches east. Tempos have been added for the period of
time that the line is expected to pass through at all the
terminals this afternoon. Luckily the line is moving fast with
more clearing behind the line and thus a period of VFR was added
at most terminals late this afternoon into early evening. Lake
effect thunderstorms are possible at SYR early this evening so
an additional tempo was added. Winds will remain elevated
through much of the night as cold air moves in so confidence is
low in fog formation at ELM but more rain and lighter winds at
RME may lead to some fog there.

Dry air advecting in will help scatter out the clouds tomorrow
morning with mostly VFR expected by 18Z.

Outlook...

Tuesday afternoon...Mostly VFR.

Wednesday...Restrictions likely in showers and storms.

Thursday...Chance of showers with restrictions with morning fog
possible at ELM.

Friday into Saturday...Mostly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...AJG/BJT
SHORT TERM...MPK/MDP
LONG TERM...MPK/MDP
AVIATION...AJG
Hazardous weather outlook, Sep 19, 3:42 AM EST, 14 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
442 AM EDT Mon Sep 19 2022

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-200845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
442 AM EDT Mon Sep 19 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms will move across the region this afternoon and
potentially become strong to severe with damaging winds the main
threat. Some of the storms could also produce heavy downpours that
may lead to isolated flash flooding, especially in the pour drainage
and urban areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong cold front is expected to move through Wednesday into
Wednesday evening. Some of these storms may produce strong to severe
wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Sep 19, 1:58 PM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Binghamton NY
258 PM EDT Mon Sep 19 2022

NYZ057-191945-
Delaware NY-
258 PM EDT Mon Sep 19 2022

...A strong thunderstorm will impact portions of southwestern
Delaware County through 345 PM EDT...

At 258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harvard, or 10 miles southwest of Walton, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Walton, Delhi, Colchester, Hamden, Hancock, Fishs Eddy, Harvard,
Downsville, Corbett and East Branch.

This includes the following highway exits...
 Interstate 86/Route 17 between 87 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4200 7480 4192 7528 4195 7529 4195 7531
      4197 7534 4214 7531 4232 7489 4202 7477
TIME...MOT...LOC 1858Z 248DEG 27KT 4204 7521

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kistner
Special weather statement, Sep 19, 2:05 PM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
305 PM EDT Mon Sep 19 2022

NYZ046-191930-
Otsego NY-
305 PM EDT Mon Sep 19 2022

...A strong thunderstorm will impact portions of east central Otsego
County through 330 PM EDT...

At 304 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elk Creek, or 8 miles southeast of Cooperstown, moving northeast at
40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Worcester, Middlefield, Maryland, Westville, Westford, Schenevus, Elk
Creek and Betty And Wilbur Davis State Park.

This includes the following highway exits...
 Interstate 88 between 18 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4258 7466 4257 7467 4252 7489 4262 7495
      4280 7467 4278 7466 4276 7467 4266 7463
TIME...MOT...LOC 1904Z 239DEG 34KT 4261 7481

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JTC
Special weather statement, Sep 19, 2:14 PM EST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
314 PM EDT Mon Sep 19 2022

NYZ046-057-191945-
Otsego NY-Delaware NY-
314 PM EDT Mon Sep 19 2022

...Strong thunderstorms will impact portions of eastern Otsego and
northeastern Delaware Counties through 345 PM EDT...

At 314 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springfield to near Meridale. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oneonta, Delhi, Davenport, Worcester, Middlefield, Maryland,
Cooperstown, Westville, Kortright and Meredith.

This includes the following highway exits...
 Interstate 88 between 15 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4222 7509 4282 7498 4284 7494 4283 7490
      4287 7489 4289 7484 4283 7465 4276 7467
      4263 7463 4252 7471 4243 7463 4240 7457
TIME...MOT...LOC 1914Z 243DEG 38KT 4279 7491 4237 7500

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JTC
Special weather statement, Sep 19, 2:37 PM EST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Binghamton NY
337 PM EDT Mon Sep 19 2022

NYZ062-PAZ048-192030-
Sullivan NY-Pike PA-
337 PM EDT Mon Sep 19 2022

...Strong thunderstorms will impact portions of Sullivan and Pike
Counties through 430 PM EDT...

At 337 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jeffersonville to near Flatbrookville.
Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fallsburg, Monticello, Lackawaxen, Liberty, Bethel, Neversink, South
Fallsburg, Shohola, Matamoras and Tusten.

This includes the following highway exits...
 Interstate 86/Route 17 between 97 and 114.
 Interstate 84 between 34 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4152 7446 4150 7449 4149 7476 4143 7476
      4143 7473 4140 7474 4136 7469 4132 7479
      4116 7490 4115 7513 4161 7507 4162 7505
      4176 7505 4196 7464 4188 7446 4175 7457
      4167 7444
TIME...MOT...LOC 1937Z 241DEG 31KT 4177 7488 4115 7496

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JTC
Special weather statement, Sep 19, 6:11 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
711 PM EDT Mon Sep 19 2022

NYZ016>018-036-192345-
Onondaga NY-Southern Cayuga NY-Seneca NY-Madison NY-
711 PM EDT Mon Sep 19 2022

...A strong thunderstorm will impact portions of northwestern Seneca,
northwestern Madison, northern Cayuga and Onondaga Counties through
745 PM EDT...

At 710 PM EDT, Doppler radar was tracking a strong thunderstorm over
Weedsport, or 10 miles north of Auburn, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, Auburn, De Witt, Lysander, Van
Buren, Baldwinsville and North Syracuse.

This includes the following highway exits...
 Interstate 90 between 34A and 39, and near 41.
 New York Interstate 81 between 16A and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4320 7622 4323 7620 4322 7609 4320 7608
      4318 7601 4318 7594 4315 7588 4277 7624
      4298 7697 4302 7690 4303 7650 4310 7650
      4311 7647 4323 7647 4323 7630 4320 7628
      4324 7627
TIME...MOT...LOC 2310Z 287DEG 40KT 4308 7653

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JTC
Special weather statement, Sep 19, 6:29 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
729 PM EDT Mon Sep 19 2022

NYZ015-022-200000-
Steuben NY-Yates NY-
729 PM EDT Mon Sep 19 2022

...A strong thunderstorm will impact portions of west central Yates
and northwestern Steuben Counties through 800 PM EDT...

At 729 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wayland, or 7 miles east of Dansville, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bath, Wayland, Howard, Pulteney, Wheeler, Avoca, Cohocton, South
Dansville, Haskinville and Kanona.

This includes the following highway exits...
 Interstate 86/Route 17 between 35 and 38.
 Interstate 390 between 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4254 7766 4258 7765 4258 7737 4262 7736
      4257 7711 4224 7742 4249 7772 4253 7772
TIME...MOT...LOC 2329Z 299DEG 27KT 4254 7756

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JTC

The radar

The Buffalo radar (KBUF), 101 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Steuben

When
September 19, 6:33 PM EST to 6:38 PM EST
Where
Steuben County, 0.79 mi WNW of Wayland to 1.07 mi SE of Wayland
Rating
EF1
Path length
1.85 mi
Path width
150 yd
Property damage
$55,000
Reported by
NWS Storm Survey
Coordinates
42.575, -77.614

The National Weather Service in Binghamton NY confirmed with a storm|survey, that a tornado descended upon the Wayland area of Steuben County |New York from 733 to 738 PM Monday evening, September 19, 2002. During |the survey, convergent tree damage indicative of a tornado was found |starting around Buffalo Street just to the west-northwest of Wayland. |This included a few trunk snaps, several uprooted trees, and numerous |downed large branches. The defined narrow path of mostly tree damage |continued to the east-southeast, including through the south side of Wayland |itself, where winds are estimated to have reached to 90 mph before the |tornado dissipated about a half mile southeast of the center of Wayland. |This included a vehicle impaled by a large branch, an eyewitness account |of another vehicle being moved several inches sideways on the roadway, and |clean trunk snaps of two large softwood trees. Some roof damage occurred to |a few residences due to being struck by trees or large branches blown around |by the tornado. Other damage included collapsed fences and a crushed |backyard swimming pool.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyThe tornado archive for New York, 2022Warnings in New York, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055994.